New York, 2023

Tornadoes and Damaging Winds in New York, August 7, 2023

August 7, 2023 · NWS BGM · 9 events in 5 counties and zones

A tornado outbreak occurred across Central New York during the afternoon and evening hours. Strong shear supported multiple rotating thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A tornado outbreak occurred across Central New York during the afternoon and evening hours. Strong shear supported multiple rotating thunderstorms. While damaging wind gusts were a hazard, tornadoes were the main concern. Multiple NWS surveys were performed over a couple of days to confirm a total of five tornadoes. Surveyed damage included downed trees and wires as well as structure damage to multiple residences. Fortunately, no one was injured or killed during these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 3:14 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 7, 3:14 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
414 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Active weather with periods of showers and thunderstorms will
continue this afternoon and tonight. Some of the storms could
be severe with large hail, damaging winds, frequent lightning
and heavy rainfall. Expect cooler temperatures along with
numerous showers and isolated thunderstorms on Tuesday.
Wednesday will be dry with more sunshine and seasonable
temperatures.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
355 PM update...

A tornado watch was just issued for NEPA and parts of south
central NY until 11 PM. Tornado warning issued for Bradford
County now. Stronger storms are to the SW of BGM where the
better instability and shear are ahead of a strong short wave.
Instability drops from the Catskills east where low clouds have
kept it cooler. Oneonta is 72 while most of the area has
temperatures from the upper 70s to low 80s. Dewpoints are around
70. Soundings are showing very good low level turning of the
winds with some speed increase. Low pressure is moving slowly
east across SE Ontario. This is rotating a cold front across
the area. Low pressure will form along it in southern PA and
move east. The front will end our threat of severe weather from
west to east this evening.

Flash flooding is also possible anywhere but the certainty isn't
high on any given area. Earlier showers and thunderstorms
dropped more than an inch of rain in a few stripes. Areas that
get multiple thunderstorms will have the best chance. The
forward speed of the thunderstorms is good so one thunderstorm
probably won't do it on its own. precipitable water is around
1.7 to 1.8 inches. The inflow will replace the moisture being
rained out. A few locations could get 2 to 3 inches from last
midnight to midnight tonight.

Late tonight low clouds and sprinkles/drizzle will be common.
Clearing will be slow especially across the Catskills, Poconos
and Mohawk Valley regions. Lows will be in the 60s.

On Tuesday breaks in the clouds will cause instability as the
upper level trough moves through. Showers will be more
widespread over CNY with more cool air aloft.Temperatures only
get into the lower 70s.

Tuesday night showers move out from southwest to northeast then
skies start to clear. Lows will be from the mid 50s to around
60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
230 PM Forecast...

Weak ridging will bring pleasant conditions to the area on
Wednesday. WNW flow will advect in a cooler airmass from
southern Canada and the Great Lakes. While this airmass is not a
Canadian airmass, it will be modified enough to bring cooler
temperatures to the region Wednesday. Highs on Wednesday will be
in the mid 70s to low 80s, with overnight lows falling into the
mid 50s to low 60s. Dewpoints will remain in the mid 50s to low
60s so the air will not be too crisp.

Thursday will see a return of rain showers and thunderstorms as a
broad upper level trough moves into the region. The trough looks to
be positively tilted, generating two areas of low pressure. One
should move across southern Ontario, while the other will move over
the Mid-Atlantic. Vorticity advection at 700mb and 500mb highlights
these areas as well. The CWA will be sandwiched between these
features, allowing scattered rain showers and isolated thunderstorms
to develop during the late morning through early evening hours on
Thursday. Frontal passage timing is still a little unsure, with
current model runs leaning toward a late morning passage, which
would limit thunderstorm activity. A later passage will allow for
better thunderstorm chances so this will have to be monitored. Highs
on Thursday will reach the mid 70s to low 80s.

Rain showers should linger into Thursday night, especially east of I-
81. Overnight lows will fall to the mid 50s to low 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
230 PM Forecast...

Another ridge is expected to build into the area behind the
exiting trough, bringing dry and cool conditions across the
region. Highs Friday will be in the mid to upper 70s across most
of the area, with a few 80s in the warmer river valleys.

The pattern looks to remain active through the weekend. Guidance is
starting to come into better agreement on a shortwave trough pushing
through the area Saturday and Sunday. The finer details on timing
and location of showers and storms are still murky, so PoPs were
limited to chance and mostly followed NBM guidance. Given the broad
nature of the trough, chance PoPs are present for the entire CWA
Saturday afternoon and evening.

Lingering wrap around showers could impact the region Sunday, but
the extent of the showers will depend on the track of the low. High
pressure will follow the trough, bringing pleasant conditions for
the beginning of next week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
145 PM Update

Convection has started and will continue into the evening, then
showers into the overnight.

This afternoon and evening mostly VFR except for restrictions in
thunderstorms with heavy rain. Vsbys could drop to IFR and cigs
to MVFR. Between 1 and 3Z vsbys and cigs will drop to MVFR. The
strongest thunderstorms will have gusts over 30 kts and hail.

Late tonight into Tuesday morning ceilings could drop to IFR
with the most confidence in BGM ITH ELM.

Southeast to south winds at 5 to 10 kts with some higher gusts
into early evening. late evening winds will be southeast at 4 to
8 kts then west late tonight.

Outlook...

Tuesday afternoon...Showers and thunderstorms likely. CIGs
likely hovering MVFR/MVFR Fuel ALternate. Occasional VSBY
restrictions possible too.

Wednesday...VFR with dry weather expected.

Thursday...mainly VFR...chance of showers/thunderstorms
afternoon and at night.

Friday...Likely will be in-between systems and there is a higher
chance for VFR conditions through this period.

Saturday...Restrictions likely in showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...JTC
LONG TERM...BJG/JTC
AVIATION...TAC
Hazardous weather outlook, Aug 7, 2:17 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EDT Mon Aug 7 2023

NYZ009-015>018-022>025-036-037-044-081930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
317 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms are possible this afternoon into this
evening. These thunderstorms will have the potential to produce
damaging winds and localized tornadoes. Heavy rain could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-081930-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EDT Mon Aug 7 2023

...TORNADO WATCH 605 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe thunderstorms are expected this afternoon into this evening.
These thunderstorms will have the potential to produce damaging
winds, large hail, and localized tornadoes. Heavy rain could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

In the hours before

Special weather statement, Aug 7, 12:03 PM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
103 PM EDT Mon Aug 7 2023

NYZ045-046-056-071730-
Otsego NY-Chenango NY-Broome NY-
103 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of western Otsego,
northwestern Broome and central Chenango Counties through 130 PM
EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greene, or 15 miles east of Marathon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Preston, Whitney Point,
Lisle, South Oxford and Rockdale.

This includes the following highway exits...
 New York Interstate 81 near 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4222 7577 4233 7607 4259 7547 4243 7531
TIME...MOT...LOC 1702Z 239DEG 38KT 4237 7574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DJN
Special weather statement, Aug 7, 2:40 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Mon Aug 7 2023

NYZ015>017-072015-
Southern Cayuga NY-Seneca NY-Yates NY-
340 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of central Seneca,
northeastern Yates and northwestern Cayuga Counties through 415 PM
EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kendaia, or 9 miles southeast of Geneva, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seneca Falls, Romulus, Fayette, Union Springs, Aurora, Ovid, Cayuga,
Dresden, Kendaia and Levanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Seneca and Cayuga Lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4276 7703 4276 7698 4281 7697 4300 7669
      4278 7647 4264 7696
TIME...MOT...LOC 1939Z 235DEG 33KT 4275 7688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BTL
Local storm report, Aug 7, 3:17 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
417 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Funnel Cloud     5 SSE West Franklin     41.63N 76.59W
08/07/2023                   Bradford           PA   Trained Spotter

            Spotter observed rotating wall cloud and
            stated there may have been a very brief
            touchdown. No debris sighted, not confirmed.

&&
Special weather statement, Aug 7, 4:00 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT Mon Aug 7 2023

NYZ025-044-072130-
Cortland NY-Tompkins NY-
500 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern
Cortland and east central Tompkins Counties through 530 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Slaterville Springs, or 7 miles southeast of Ithaca, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caroline, Virgil, Dryden, Harford, Lapeer, Slaterville Springs,
Gracie, West Slaterville and Cortland West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM EDT for central New
York.

&&

LAT...LON 4243 7642 4258 7625 4243 7606 4241 7616
      4241 7628 4240 7630 4238 7629 4237 7633
TIME...MOT...LOC 2100Z 233DEG 20KT 4240 7636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BTL
Local storm report, Aug 7, 4:08 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
508 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     4 W Brackney            41.98N 76.00W
08/07/2023                   Susquehanna        PA   911 Call Center

            Tree and wires down. Transformer on fire.

&&

JTC

The radar

The Binghamton radar (KBGM), 36 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Tompkins

When
August 7, 4:13 PM EST to 4:17 PM EST
Where
Tompkins County, 2.97 mi SSE of Dryden to 2.53 mi ESE of Dryden
Rating
EF0
Path length
1.4 mi
Path width
200 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.444, -76.269

A tornado touched down near the intersection of Route 38 and Purvis Road in far eastern Tompkins County and knocked down some trees near the border of Tompkins and Cortland County. It then continued in Cortland County for many miles, finally lifting in a wooded area between West River Road and the Tioughnioga River

At the time that the tornado touched down in Tompkins County, it was an EF-0, but it became an EF-1 in Cortland County. The majority of damage occurred in Cortland County.

Tornado, Cortland

When
August 7, 4:17 PM EST to 4:36 PM EST
Where
Cortland County, 2.6 mi NNW of Harford to 2.2 mi SE of Blodgett Mills
Rating
EF1
Path length
9.71 mi
Path width
200 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.462, -76.257

A tornado touched down near the intersection of Route 38 and Purvis Road in far eastern Tompkins County. It then moved northeastward through a mostly wooded area in Cortland County from Harford to Virgil. The most widespread damage was found along Clute Road where several trees were uprooted and snapped and a large shed/storage building had its roof partially torn off and partially collapsed. The tornado then brought down more trees along a property along Stafford Road before continuing northeastward to West River Road. Several snapped and uprooted trees were observed at residences along this road. The last observed damage was in a wooded area between West River Road and the Tioughnioga River and this is where the tornado lifted.

At the time that the tornado touched down in Tompkins County, it was an EF-0, but it became an EF-1 in Cortland County. The majority of damage occurred in Cortland County.

Tornado, Broome

When
August 7, 5:29 PM EST to 5:35 PM EST
Where
Broome County, 2.26 mi SE of Gulf Summit to 1.79 mi SSE of Mc Clure
Rating
EF1
Path length
1.96 mi
Path width
200 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.999, -75.496

A tornado touched down near the intersection of Mountain Road and |Stevens Point Road in Harmony Township northeast Susquehanna County Pennsylvania at 625 PM EDT Monday August 7th 2023. The tornado snapped and |uprooted many trees on Stevens Point Road as the tornado tracked |north-northeast roughly along Stevens Point Road. The tornado then |weakened as it crossed the PA - NY border with only some minor |tree damage along Laurel Lake Road in the Town of Sanford, Broome |County. The tornado then strengthened as it crossed over a hill and |hit Kenyon Hill Road. There was a residence on Kenyon Hill Road in |the Town of Sanford that bore the brunt of the damage with windows |blown out, shingles blown off the roof and numerous trees snapped |and uprooted. A shed was moved about 100 feet with a couple boats on |a pond lofted in the air. The tornado reached its maximum intensity |of 90 mph in this location before lifting over the next hillside.

Thunderstorm Wind, Broome

When
August 7, 5:30 PM EST
Where
Broome County, Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.100, -75.480

Strong thunderstorm winds knocked down trees and damaged a home.

Thunderstorm Wind, Madison

When
August 7, 5:35 PM EST
Where
Madison County, 2.05 mi SW of West Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
42.830, -75.680

Strong thunderstorms winds knocked down trees and wires onto a roadway. The strong winds also flipped a boat upside down.

Thunderstorm Wind, Madison

When
August 7, 5:47 PM EST
Where
Madison County, 1.01 mi W of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Other Federal Agency
Coordinates
42.900, -75.640

Strong thunderstorm winds knocked down multiple trees and wires. A roof was ripped off a shed.

Tornado, Madison

When
August 7, 5:55 PM EST to 5:59 PM EST
Where
Madison County, 1.38 mi N of Pratts Hollow to 0.69 mi S of Munnsville
Rating
EF0
Path length
1.47 mi
Path width
175 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.940, -75.580

A tornado touched down on Bear Path Road then moved northeast onto Morris Road before lifting. Numerous trees had branches snapped in different directions. Damage to a door on a shed also occurred.

Tornado, Oneida

When
August 7, 6:10 PM EST to 6:15 PM EST
Where
Oneida County, 1.81 mi SSW of Lairdsville to 0.71 mi WSW of Lairdsville
Rating
EF1
Path length
1.31 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.056, -75.465

A tornado touched down onto College Hill Road with numerous downed and uprooted trees. Damage continued northward onto a local golf course where additional trees were downed in multiple directions. The tornado then lifted once it reached Seneca turnpike.

Tornado, Oneida

When
August 7, 6:17 PM EST to 6:20 PM EST
Where
Oneida County, 2.13 mi WNW of West Lee to 2.04 mi SE of Glenmore
Rating
EF1
Path length
1.38 mi
Path width
110 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.330, -75.590

A tornado touched down on Coal Hill Road taking down some tree branches. The tornado then moved northward reaching its widest width on Grission Lane where numerous trees were uprooted and downed. It also damaged a roof. The tornado then lifted as it reached the intersection of Slater road and Coal Hill Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyThe tornado archive for New York, 2023Warnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119763, 1121353, 1119754, 1120157, 1120158, 1120159, 1119770, 1119765, 1119768.